Alert archive / Ohio / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 159, NWS Cleveland, OH

June 13, 2004Cuyahoga County, Medina County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 13, 2004, 9:03 PM EDT for Cuyahoga County, Medina County, Ohio. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 9:03 PM EDT (01:03 UTC)
Expired
Jun 13, 2004, 10:00 PM EDT
In force
57 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

Counties Cuyahoga County, OH, Medina County, OH

The radar

The Cleveland radar (KCLE), 13 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 7:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 1.1 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2004-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 876 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2004-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
876 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1076 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 140103
SVRCLE
OHC035-103-140200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
903 PM EDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUYAHOGA COUNTY IN NORTHEAST OHIO...
  MEDINA COUNTY IN NORTHEAST OHIO...

* UNTIL 1000 PM EDT

* AT 903 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES SOUTHWEST
  OF WESTLAKE TO 8 MILES WEST OF LODI...OR ALONG A LINE EXTENDING
  FROM 3 MILES WEST OF ELYRIA TO 15 MILES NORTHEAST OF ASHLAND...
  MOVING EAST AT 65 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BRUNSWICK
  CLEVELAND
  CLEVELAND HEIGHTS
  LAKEWOOD
  LODI
  MEDINA
  NORTH ROYALTON
  PARMA
  STRONGSVILLE
  WADSWORTH
  WESTLAKE


IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4129 8159 4128 8168 4099 8168 4099 8217
          4112 8217 4129 8186 4138 8196 4150 8196
          4149 8174 4156 8161 4158 8148

$$

MA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 7:15 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 13, 7:15 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
715 PM EDT SUN JUN 13 2004

.DISCUSSION...
UPDATED TO INCLUDE REST OF CWA IN SEVERE THUNDERSTORM WATCH 463
UNTIL MIDNIGHT.

.PREVIOUS DISCUSSION...
CLOUDS GRADUALLY THINNING OUT FROM WEST TO EAST ACROSS THE FORECAST
AREA ALLOWING TEMPERATURES TO SOAR INTO THE LOWER 80S. A LINE OF
SHOWERS OVER NORTHERN INDIANA MOVING EAST NORTHEAST WILL MOVE INTO
NORTHWEST OHIO OVER THE NEXT FEW HOURS WHILE ACTIVITY OVER KENTUCKY
AND SOUTHERN INDIANA TRIES TO MOVE NORTHEAST TOWARD THE AREA AS
WELL. DTX SOUNDING SHOWS A FAIRLY STRONG CAP OVER THE AREA THIS
MORNING AND IS POSSIBLY THE REASON ACTIVITY OVER INDIANA HAS BEEN
SLOW TO DEVELOP.

FORECAST AREA REMAINS UNDER A SLIGHT RISK FOR SEVERE WITH A MODERATE
RISK JUST NORTH OF THE OHIO BORDER IN MICHIGAN. MORNING SOUNDING
FROM DTX INDICATES A VEERING PROFILE ALONG WITH SPEED SHEAR AND WILL
HAVE TO KEEP AN EYE ON STORMS AS THEY MOVE INTO THE AREA.

LATEST RUC INDICATES A -2 LI OVER THE FORECAST AREA THIS AFTERNOON
BUT COULD DROP EVEN FURTHER WITH THE INCREASING TEMPERATURES THROUGH
THE AFTERNOON.  DEW POINTS ARE WELL INTO THE UPPER 60S MOST AREAS
WITH SOME LOWER 70S IN THE EXTREME WEST. THUNDERSTORM ACTIVITY IS
STARTING TO PICK UP IN INTENSITY OVER INDIANA AS CAP IS STARTING TO
BREAK.  ATMOSPHERE WILL CONTINUE TO DESTABILIZE THROUGH THE
AFTERNOON AND THUNDERSTORMS OVER INDIANA HAVE THE POTENTIAL TO
BECOME SEVERE AS THEY MOVE THROUGH NORTHWEST OHIO.

I DECIDED TO GO WITH LIKELY SHOWERS AND THUNDERSTORMS THIS EVENING
DUE TO THE ACTIVITY HEADED TOWARD THE FORECAST AREA.  IT APPEARS
SHOWERS AND THUNDERSTORMS WILL QUIET DOWN LATE THIS EVENING AS
MOISTURE AND PVA MOVE NORTHEAST OF THE AREA.  SO I WILL DROP MENTION
OF PRECIPITATION AFTER MIDNIGHT.

TOMORROW WILL BE QUITE UNSTABLE ACROSS THE AREA.  GUIDANCE
TEMPERATURES GOING WITH MIDDLE TO UPPER 80S ACROSS THE AREA FOR
HIGHS BUT WILL SHADE BACK A LITTLE BIT TO AT LEAST MIDDLE 80S IN THE
WEST AND LOWER TO MIDDLE 80S EAST.

VIGOROUS VORT MAX WILL MOVE EAST ACROSS THE SOUTHERN GREAT LAKES
WHILE A SURFACE COLD FRONT AFFECTS THE AREA DURING THE EVENING HOURS
MONDAY.  WILL TAKE THE CONSERVATIVE APPROACH AND MENTION A CHANCE OF
SHOWERS AND THUNDERSTORMS MONDAY. CONCERN IS TIMING OF THE FRONT AND
UPPER LEVEL SHORTWAVE IF IT DECIDES TO HOLD OFF UNTIL MONDAY EVENING.
AREA IS OUTLOOKED FOR SLIGHT RISK FOR SEVERE THUNDERSTORMS.

ONCE FRONT CLEARS THE AREA MONDAY EVENING...AT LEAST ONE DAY OF DRY
WEATHER IS EXPECTED FOR TUESDAY INTO TUESDAY NIGHT AS SURFACE HIGH
PRESSURE BUILDS INTO THE AREA.

EXPECTING ANOTHER SYSTEM TO RAPIDLY DIVE DOWN INTO THE FORECAST AREA
WEDNESDAY MORNING BRINGING ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS TO THE AREA.

ONCE WEATHER SYSTEM ON WEDNESDAY MOVES EAST OF THE AREA...ANOTHER
AREA OF HIGH PRESSURE WILL BUILD ACROSS THE FORECAST AREA THURSDAY
FOR MORE DRY WEATHER UNTIL YET ANOTHER SYSTEM MOVES INTO THE AREA
FRIDAY NIGHT AND SATURDAY THEN EXITING SLOWLY BY SUNDAY.

TEMPERATURES IN THE EXTENDED PERIODS WILL BE CLOSE TO GUIDANCE
TEMPERATURES.  SEE NO STRONG NEED TO DEVIATE MUCH FROM GUIDANCE AT
THIS POINT.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR
LUCAS...WOOD...HANCOCK...SANDUSKY...SENECA...WYANDOT...OTTAWA...
AND CRAWFORD COUNTIES.
PA...NONE.

&&

DJB
Hazardous weather outlook, Jun 13, 6:33 AM EDT, 14 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
633 AM EDT SUN JUN 13 2004

OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131232-
ASHLAND OH-ASHTABULA INLAND OH-ASHTABULA LAKESHORE OH-CRAWFORD PA-
CRAWFORD OH-CUYAHOGA OH-ERIE OH-GEAUGA OH-HANCOCK OH-HOLMES OH-
HURON OH-KNOX OH-LAKE OH-LORAIN OH-LUCAS OH-MAHONING OH-MARION OH-
MEDINA OH-MORROW OH-NORTHERN ERIE PA-OTTAWA OH-PORTAGE OH-
RICHLAND OH-SANDUSKY OH-SENECA OH-SOUTHERN ERIE PA-STARK OH-
SUMMIT OH-TRUMBULL OH-WAYNE OH-WOOD OH-WYANDOT OH-
INCLUDING THE CITIES OF...AKRON...ASHLAND...ASHTABULA...
BOWLING GREEN...BUCYRUS...CANTON...CHARDON...CLEVELAND...ELYRIA...
ERIE...FINDLAY...FOSTORIA...FREMONT...JEFFERSON...LORAIN...
MANSFIELD...MARION...MEADVILLE...MEDINA...MILLERSBURG...
MOUNT GILEAD...MOUNT VERNON...NORWALK...PAINESVILLE...PORT CLINTON...
RAVENNA...SANDUSKY...TIFFIN...TOLEDO...UPPER SANDUSKY...WARREN...
WOOSTER AND YOUNGSTOWN
633 AM EDT SUN JUN 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTION OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Local storm report, Jun 13, 8:07 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
807 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             3 W BUCYRUS             40.80N 83.03W
06/13/2004  1.00 INCH        CRAWFORD           OH   AMATEUR RADIO

            PENNY TO QUARTER SIZE HAIL.

&&

FMK
Local storm report, Jun 13, 8:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
848 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/13/2004                   HURON              OH   LAW ENFORCEMENT

            FOUR TO FIVE TREES DOWN.

&&

FMK
Local storm report, Jun 13, 8:48 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE CLEVELAND OH
848 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0830 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/13/2004                   HURON              OH   LAW ENFORCEMENT

            FOUR TO FIVE TREES DOWN.

&&

FMK
Local storm report, Jun 13, 8:59 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
859 PM EDT SUN JUN 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     3 W VERMILION           41.41N 82.38W
06/13/2004                   ERIE               OH   AMATEUR RADIO

            FOUR TO FIVE TREES DWON.

&&

FMK

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:01 PM EDTSevere Thunderstorm WarningCLEWyandot59 min
Jun 13, 8:05 PM EDTSevere Thunderstorm WarningCLERichland55 min
Jun 13, 8:17 PM EDTSevere Thunderstorm WarningCLEHuron58 min
Jun 13, 8:19 PM EDTTornado WarningCLERichland41 min
Jun 13, 8:21 PM EDTSpecial Marine WarningCLE114 min
Jun 13, 8:21 PM EDTSpecial Marine WarningCLE114 min
Jun 13, 8:39 PM EDTSevere Thunderstorm WarningCLEAshland, Lorain66 min
Jun 13, 8:41 PM EDTSevere Thunderstorm WarningCLEErie34 min
Jun 13, 8:54 PM EDTTornado WarningCLEAshland51 min
Jun 13, 9:12 PM EDTSevere Thunderstorm WarningCLERichland63 min
Jun 13, 9:16 PM EDTFlash Flood WarningCLEAshland, Crawford, Richland4 hr
Jun 13, 9:27 PM EDTSevere Thunderstorm WarningCLEWayne63 min
Jun 13, 9:59 PM EDTSevere Thunderstorm WarningCLEMorrow61 min
Jun 13, 10:40 PM EDTSevere Thunderstorm WarningCLEHolmes, Wayne65 min
Jun 13, 11:06 PM EDTSevere Thunderstorm WarningCLEKnox54 min
Jun 14, 2:50 PM EDTSpecial Marine WarningCLE115 min
Jun 14, 2:50 PM EDTSpecial Marine WarningCLE115 min
Jun 14, 2:50 PM EDTSpecial Marine WarningCLE115 min
Jun 14, 3:01 PM EDTSevere Thunderstorm WarningCLELucas, Wood74 min
Jun 14, 3:24 PM EDTSevere Thunderstorm WarningCLEHancock66 min
Jun 14, 3:42 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky63 min
Jun 14, 3:48 PM EDTSevere Thunderstorm WarningCLESeneca57 min
Jun 14, 4:00 PM EDTSevere Thunderstorm WarningCLEWyandot60 min
Jun 14, 4:23 PM EDTSevere Thunderstorm WarningCLECrawford, Erie, Huron, Marion67 min
Jun 14, 4:38 PM EDTSpecial Marine WarningCLE2 hr
Jun 14, 4:38 PM EDTSpecial Marine WarningCLE2 hr
Jun 14, 4:51 PM EDTSevere Thunderstorm WarningCLERichland54 min
Jun 14, 4:57 PM EDTSevere Thunderstorm WarningCLELorain63 min
Jun 14, 4:59 PM EDTSevere Thunderstorm WarningCLEAshland61 min
Jun 14, 5:11 PM EDTSevere Thunderstorm WarningCLEMorrow64 min
Jun 14, 5:16 PM EDTSevere Thunderstorm WarningCLEMedina59 min
Jun 14, 5:20 PM EDTSevere Thunderstorm WarningCLECuyahoga55 min
Jun 14, 5:33 PM EDTSevere Thunderstorm WarningCLEWayne42 min
Jun 14, 5:40 PM EDTSevere Thunderstorm WarningCLEGeauga, Lake65 min
Jun 14, 5:42 PM EDTSevere Thunderstorm WarningCLESummit63 min
Jun 14, 5:47 PM EDTSevere Thunderstorm WarningCLEKnox58 min
Jun 14, 5:50 PM EDTSevere Thunderstorm WarningCLEPortage55 min
Jun 14, 5:59 PM EDTSevere Thunderstorm WarningCLEAshtabula61 min
Jun 14, 6:04 PM EDTSpecial Marine WarningCLE86 min
Jun 14, 6:04 PM EDTSevere Thunderstorm WarningCLEHolmes56 min
Jun 14, 6:16 PM EDTSevere Thunderstorm WarningCLETrumbull59 min
Jun 14, 6:23 PM EDTSevere Thunderstorm WarningCLEStark67 min
Jun 14, 6:25 PM EDTSevere Thunderstorm WarningCLEMahoning50 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.